Indiana, 2019

Flash Flood in Indiana, June 9 to 10, 2019

June 9 to 10, 2019 · NWS ILN · 1 event in 1 county or zone

Thunderstorms with heavy rain developed ahead of a slow moving low pressure system riding along a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms with heavy rain developed ahead of a slow moving low pressure system riding along a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 9, 9:41 PM EST, 49 minutes earlier.

Area forecast discussion, Jun 9, 9:41 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1041 PM EDT Sun Jun 9 2019

.SYNOPSIS...
Showers and possibly a few thunderstorms are expected tonight
in the moist circulation ahead of slow moving low pressure.
More showers and thunderstorms will be likely Monday along a
cold front advancing from the west. Dry weather is forecast to
arrive Tuesday and Wednesday with high pressure.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Quick look at the 00Z high res models are all in remarkably
good agreement with a small 5-6+ inch bullseye of rain over
eastern Indiana. This is likely taking in to account much of
what has already fallen over Ripley/Dearborn and other eastern
Indiana Counties, but nonetheless, given the slow movement of
the pivoting showers and embedded thunderstorms, and the high
pws, have gone ahead and issued a short fused FFA for most of
our southwest counties tonight into Monday morning. Still do
expect to see an overall weakening trend through the night and
if this occurs, the FFA may be able to be cancelled early.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Cold front will make its way across the CWA on Monday, bringing
showers and perhaps a few thunderstorms. PoPs will lower from
west to east during the afternoon given the progression of the
front. Wind shift to the northwest will occur and winds may
become gusty post-frontal with gusts at least 20 to 25 mph. High
temperatures will be below climo with lower 70s in the northwest
to mid to upper 70s in the southeast portion of the CWA. High
pressure will build into the Ohio Valley Monday night.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A quickly-moving S/W trof axis will traverse the Ohio Valley very
early Tuesday morning before moving to the northeast U.S. by the
afternoon hours, leaving the region in a quasi-northwest flow
pattern aloft for the day on Tuesday. At the surface, high pressure
will build into the area, providing what may end up being the most
pleasant weather day of the entire week as temperatures top out in
the mid 70s with abundant sunshine.

By Tuesday night into Wednesday, the aforementioned surface high
will drift east of the region, allowing for southerly surface flow
to become reestablished midweek. This will help advect more moist
air back north into the region as a digging mid/upper level trof
evolves across the mid-Mississippi Valley. Although initially
somewhat out of phase, the northern and southern trof axes will
likely come into better alignment across the Great Lakes and Ohio
Valley regions by late Wednesday into Thursday, with a corresponding
deepening of the attendant surface low during this time period --
which is currently forecast to track from the upper Midwest into
Michigan by Wednesday night.

The phasing of the southern and northern stream energies will create
broad and deep troughing across the eastern half of the country for
the end of the workweek. This will ensure that the stretch of below
normal temperatures that began the week will continue right through
the end of the week as well. A few showers and storms may be
possible with the FROPA Wednesday evening in the local area with at
least some seasonal instby working north into the Ohio Valley before
cooler air settles in by Thursday into Friday. With cooler air
settling in aloft, the corresponding steepening of low level lapse
rates with lingering moisture may help keep cloud cover entrenched
across the northern Ohio Valley and Great Lakes regions Thursday --
which would act to keep high temperatures well below seasonal norms.
In fact, some spots may not get out of the 60s even during the
afternoon hours on Thursday. This will occur coincident with the
potential for diurnally-driven showers (given the steepening low
level lapse rates and corresponding development of some low level
instby).

Despite the broad and deep troughing in the eastern U.S. on Thursday
into Friday, the mid/upper level pattern will again go more quasi-
zonal for the upcoming weekend -- with the prospect of one or more
S/Ws rippling through this somewhat messy flow regime. Nevertheless,
models remain in fairly good agreement with the arrival of the next
system on Saturday as an area of low pressure again progresses
through the Great Lakes region. However, the evolution of this
system through the weekend certainly is far from resolved at these
time ranges and it would be imprudent to go more than a chance PoP 5-
7 days out given the uncertainties in tracks/locations of frontal
boundaries with the somewhat chaotic mid/upper level pattern poised
to develop. With this being said, certainly global/longer-range
solutions would suggest at least the potential for a rainy and/or
stormy setup towards the end of the long term period for next
weekend, with a trend to more seasonable temperatures and
humidity.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
An upper level low pressure system will lift northeast across
the region through tonight with a trailing cold front pushing
east across the area during the day on Monday. This will allow
for showers and perhaps a few embedded thunderstorms to
gradually move in from the southwest/west through tonight with
occasional showers then persisting ahead of the cold front into
the day on Monday. As the low levels moisten up, expect cigs to
drop into MVFR through tonight with some IFR cigs also possible
late tonight into Monday morning, especially across our western
areas. Pcpn will taper off from west to east as the front moves
through on Monday. As we get on the backside of the front, winds
will swing around to the northwest and become gusty in the 20
to 25 knot range.

OUTLOOK...No significant weather is expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until 10 AM EDT Monday for OHZ060-070-071-
     077-078.
KY...Flash Flood Watch until 10 AM EDT Monday for KYZ089>098.
IN...Flash Flood Watch until 10 AM EDT Monday for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...BPP
NEAR TERM...JGL
SHORT TERM...BPP
LONG TERM...KC
AVIATION...JGL
Hazardous weather outlook, Jun 9, 9:44 PM EST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1044 PM EDT Sun Jun 9 2019

KYZ099-100-OHZ026-034-035-042>046-051>056-061>065-072>074-079>082-
088-101100-
Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Clinton-Ross-Hocking-
Brown-Highland-Adams-Pike-Scioto-
1044 PM EDT Sun Jun 9 2019

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West
Central Ohio.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>098-OHZ060-070-071-077-078-
101100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Preble-Butler-Warren-Hamilton-Clermont-
1044 PM EDT Sun Jun 9 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM EDT MONDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 9, 8:44 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
944 PM EDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     FLOOD            CARROLLTON              38.68N 85.16W
06/09/2019                   CARROLL            KY   LAW ENFORCEMENT

            HIGH WATER WAS REPORTED ON A FEW ROADS IN THE CARROLLTON
            AREA.

&&

The radar

The Louisville radar (KLVX), 121 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Switzerland

When
June 9, 10:30 PM EST to June 10, 1:30 AM EST
Where
Switzerland County, 1.15 mi ENE of Bennington to 1.22 mi ENE of Bennington
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.855, -85.129

Several people were rescued from a van stuck in three to four feet of water on Nell Lee Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824411.